Incidence of tympanic membrane perforation after intratympanic steroid treatment through myringotomy tubes

March 31, 2011
| Reprints

Abstract

Intratympanic (IT) steroids are often used to treat inner ear disorders such as sudden idiopathic sensorineural hearing loss, autoimmune inner ear disease, and Ménière disease. Administration of corticosteroids via IT injection, via application with a pledget to the round window, or via catheter has been used for this purpose. The frequency of adverse events related to the IT injection of steroids is low, with pain, short-lasting vertigo, otitis media, and tympanic perforations being the most common complications. However, the safety of IT steroid therapy has not yet been established in a randomized clinical trial. In this article, we discuss a group of 11 patients with sensorineural hearing loss who underwent myringotomy and tube placement for home-based dexamethasone instillation and subsequently developed the complication of tympanic membrane perforation. It appears that there is a significantly increased incidence of tympanic membrane perforations in this population.

ENT Journal provides full text articles to our registered members.
Please log in or sign up for a FREE membership to view the full content:

You may also like to: